Tornadoes · United States · Ohio · 2010
EF0 tornado, West Rushville to Rushville, Ohio, September 16, 2010
From West Rushville to Rushville, this EF0 tornado ran 3.7 miles across Fairfield County on September 16, 2010, touching down at 5:52 PM EDT and reaching 150 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 16, 2010
- Touchdown
- 5:52 PM EDT (21:52 UTC)
- Lifted
- 5:56 PM EDT (21:56 UTC)
- On the ground
- 4 minutes
- Path length
- 3.7 miles (5.9 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Fairfield County
- Touchdown point
- 39.764, -82.473
- Lift-off point
- 39.761, -82.404
- Record number
- 1009161552-01
What the Weather Service recorded
A strong shortwave trough arrived during peak heating out ahead of a the cold front in a location that had received a couple hours of sunshine. A scattered to broken line of storms developed in an area of strong deep shear, which allowed for a high degree of organization with the storms.
The tornado touched down on Fairfield Union Road where tree and roof damage occurred. Damage associated with the tornado continued to the east until near County Line Road where another house had siding and roof damage from the tornado. Along this path there was additional tree damage and damage to a barn. Based on the damage, wind speeds were estimated around 75 miles per hour.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
24 minutes of warning. NWS ILN issued a tornado warning for this county at 21:28 UTC, 24 minutes before the tornado touched down, in force until 22:03 UTC.
The county was under a severe thunderstorm watch, issued at 18:12 UTC and running to 23:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:12 UTC | 23:00 UTC | Severe Thunderstorm Watch | ILN |
| 21:13 UTC | 22:00 UTC | Severe Thunderstorm Warning | ILN |
| 21:28 UTC | 22:03 UTC | Tornado Warning | ILN |
| 21:37 UTC | 22:30 UTC | Severe Thunderstorm Warning | ILN |
| 21:59 UTC | 22:16 UTC | Tornado Warning | ILN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:20 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Sep 16, 3:48 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Sep 16, 3:48 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 348 PM EDT THU SEP 16 2010 .SYNOPSIS... AN AREA OF LOW PRESSURE WILL CONTINUE TO PUSH EAST ACROSS THE EASTERN GREAT LAKES OVERNIGHT AS AN ASSOCIATED COLD FRONT MOVES THROUGH THE OHIO VALLEY. HIGH PRESSURE WILL THEN BUILD INTO THE AREA FOR FRIDAY AND SATURDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... A LINE OF SHOWERS AND THUNDERSTORMS IS CURRENTLY EXTENDING FROM NORTH CENTRAL OHIO DOWN INTO THE EASTERN MIAMI VALLEY. THE NORTHERN PART OF THIS LINE IS MOVING EAST FAIRLY QUICKLY WHILE THE SOUTHERN EDGE IS TRAILING BACK TO THE WEST. BEST INSTABILITIES ARE CURRENTLY ACROSS CENTRAL AND NORTHERN PORTIONS OF OHIO WHERE ML CAPES ARE IN THE VICINITY OF 1000 J/KG. THIS IS ALSO THE AREA OF BETTER LOW LEVEL SHEAR VALUES SO IT LOOKS LIKE BEST CHANCE FOR SEVERE ACROSS OUR AREA WILL BE ALONG AND NORTH OF INTERSTATE 70 AS IT PUSHES THROUGH THE COLUMBUS AREA OVER THE NEXT HOUR OR SO. AFTER THAT...SEVERE THREAT SHOULD TAPER OFF AS INSTABILITY WILL BE MORE LIMITED. WILL THEREFORE TAPER OFF PCPN CHANCES FAIRLY QUICKLY THIS EVENING. WE MAY GO MAINLY CLEAR FOR A WHILE LATER THIS EVENING AS WE START TO LOSE SOME OF THE DIURNALLY ENHANCED CLOUDS. HOWEVER...MODELS ARE INDICATING THAT SOME LOWER CIGS OFF TO OUR NORTHWEST WILL PIVOT DOWN ACROSS OUR AREA IN DEVELOPING CAA PATTERN OVERNIGHT. WILL THEREFORE ALLOW FOR SKIES TO BECOME MOSTLY CLOUDY ACROSS ABOUT THE NORTHWEST TWO THIRDS OF OUR FA OVERNIGHT. EXPECT OVERNIGHT LOWS TO GENERALLY BE IN THE MID 50S. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... ASSUMING STRATUS DECK MAKES IT DOWN INTO OUR AREA TONIGHT...SOME CLOUDS WILL LIKELY LINGER THROUGH MUCH OF THE MORNING HOURS ON FRIDAY. SKIES SHOULD THEN BECOME PARTLY SUNNY FOR THE AFTERNOON AS HIGH PRESSURE SETTLES INTO THE REGION. LOW LEVEL THERMAL PROFILES ARE SUPPORTING HIGHS IN THE MID TO UPPER 70S BUT WILL NOT GO QUITE THAT WARM AS MORNING CLOUDS COULD GET US OFF TO A SLOW START. THE HIGH WILL SLIDE OFF TO THE EAST THROUGH SATURDAY WHICH WILL LEAD TO A BIT OF A WARMING TREND HEADING INTO THE WEEKEND. A WEAK COLD FRONT WILL APPROACH FROM THE NORTH SATURDAY NIGHT AND THIS COULD LEAD TO A FEW SHOWERS ACROSS THE FAR NORTH LATE. && .LONG TERM /SUNDAY THROUGH THURSDAY/... COLD FRONT WILL BE PASSING SOUTH THROUGH THE OHIO VALLEY ON SUNDAY WITH SHOWERS NOTED BEHIND IT. THUNDER IS MORE OF AN OUTLIER AT THIS TIME OF YEAR WITHOUT STRONG UPPER LEVEL SUPPORT. LITTLE UPPER SUPPORT IS NOTED WITH THESE SYSTEMS MOVING THROUGH BEYOND SUNDAY SO I LEFT ANY RAIN AS JUST SHOWERS. LARGEST TEMPERATURE DIFFERENCE WILL BE NOTED ON SUNDAY IN THE RAIN-COOLED AIR BEHIND THE FRONT WITH MID 70S NOTED N OF I-70 AND MID 80S S OF THE OHIO RIVER. THINK THAT SOUTHERN HIGH TEMPERATURES ARE A BIT TOO WARM BUT THIS MATCHED WELL WITH SURROUNDING OFFICES. HIGH PRESSURE SETTLES OVER THE GREAT LAKES SUN NIGHT AND MON...SLIDING INTO THE NERN U.S. MON NIGHT. THE COLD FRONT THAT WILL BE SOUTH OF THE OHIO VALLEY ON MONDAY WILL LIKELY LIFT NORTHWARD OVERNIGHT AS A WARM FRONT AS FLOW TURNS SOUTH. THIS STRONGER SRLY FLOW WILL BE PRETTY UNIFORM OVER THE REGION AND USHER IN WARMER TEMPERATURES FOR THE MIDDLE OF NEXT WEEK. MODELS ARE SHOWING THE NEXT COLD FRONT TO PUSH THROUGH ON WED...BUT THE TIMING AND STRENGTH OF THIS SYSTEM IS PRETTY UNCERTAIN GIVEN UNIFORM WESTERLY FLOW ALOFT. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... COLD FRONT STRETCHES NORTHEAST TO SOUTHWEST ACROSS INDIANA. THIS WILL PUSH ACROSS THE TERMINALS BY 00Z. EXPECT SOME GUSTS UP TO 25 KT AHEAD OF THE FRONT. THUNDERSTORMS HAVE DEVELOPED IN NORTHERN INDIANA AND NORTHWEST OHIO. SEEMS LIKE A PRETTY GOOD CHANCE THAT THEY WILL IMPACT KDAY...KCMH AND KLCK. WHILE ADDITIONAL STORMS MAY DEVELOP AHEAD OF THE FRONT...IT IS LESS CERTAIN THAT THEY WILL IMPACT THE OTHER TERMINALS. THERE SHOULD BE SOME CLEARING AFTER THE FRONT PASSES. HOWEVER LOW LEVEL MOISTURE WILL WRAP INTO THE REGION OVERNIGHT WITH MVFR CEILINGS EXPECTED. IN ADDITION THERE COULD BE SOME VISIBILITY RESTRICTIONS. LOW CLOUDS MAY NOT SCATTER UNTIL LATE IN THE TAF PERIOD. OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...JGL NEAR TERM...JGL SHORT TERM...JGL LONG TERM...FRANKS AVIATION...
Hazardous weather outlook, Sep 16, 5:36 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 536 PM EDT THU SEP 16 2010 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>054-060>063-070>073-077>082-088-172145- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE- MONTGOMERY-GREENE-FAYETTE OH-BUTLER-WARREN-CLINTON-ROSS-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 536 PM EDT THU SEP 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ055-056-064-065-074-172145- FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD-HOCKING- 536 PM EDT THU SEP 16 2010 ...SEVERE THUNDERSTORM WATCH 668 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Local storm report, Sep 16, 4:17 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
417 PM EDT THU SEP 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 5 N SPRINGFIELD 40.00N 83.80W
09/16/2010 E1.00 INCH CLARK OH LAW ENFORCEMENT
&&
MJPLocal storm report, Sep 16, 5:01 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
501 PM EDT THU SEP 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL GROVE CITY 39.87N 83.07W
09/16/2010 E1.00 INCH FRANKLIN OH TRAINED SPOTTER
&&
HUGHESSpecial weather statement, Sep 16, 5:08 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 508 PM EDT THU SEP 16 2010 OHZ054-063>065-074-162215- FAIRFIELD OH-HOCKING OH-FAYETTE OH-PICKAWAY OH-MADISON OH- 508 PM EDT THU SEP 16 2010 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MADISON...CENTRAL PICKAWAY...NORTHEASTERN FAYETTE...NORTHWESTERN HOCKING AND SOUTHWESTERN FAIRFIELD COUNTIES THROUGH 615 PM EDT... AT 502 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MADISON MILLS...MOVING EAST AT 40 MPH. WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MOUNT STERLING...SOUTH BLOOMFIELD...ASHVILLE...CIRCLEVILLE AND LANCASTER. ALSO...FIVE POINTS...DARBYVILLE...AW MARION STATE PARK...SLATE RUN METRO PARK...RINGGOLD...STOUTSVILLE...ROYALTON AND TARLTON ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. LAT...LON 3978 8255 3951 8256 3967 8345 3975 8343 BINAU
Local storm report, Sep 16, 5:24 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
524 PM EDT THU SEP 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 5 N GROVE CITY 39.95N 83.07W
09/16/2010 E1.75 INCH FRANKLIN OH PUBLIC
&&
HUGHESLocal storm report, Sep 16, 5:25 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
525 PM EDT THU SEP 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL NEWARK 40.07N 82.42W
09/16/2010 E1.00 INCH LICKING OH AMATEUR RADIO
&&
HUGHESLocal storm report, Sep 16, 5:42 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
542 PM EDT THU SEP 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL NEWARK 40.07N 82.42W
09/16/2010 E1.75 INCH LICKING OH TRAINED SPOTTER
0535 PM HAIL NEWARK 40.07N 82.42W
09/16/2010 E1.00 INCH LICKING OH TRAINED SPOTTER
&&
HUGHESThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
9.9 hours before the tornado, 122 km from the path. September 16, 2010.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -68 J/kg
- Surface CAPE
- 246 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.4
- 0-3 km lapse rate
- 5.2 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
2.1 hours after it, 122 km from the path. September 17, 2010.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -346 J/kg
- Surface CAPE
- 47 J/kg
- Mixed-layer LCL
- 1650 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.6 K/km
The surface observations
Lancaster (LHQ), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:53 UTC | 75 | 65 | 220° 13 kt | 19 | 1009.1 | |
| 20:53 UTC | 75 | 65 | 200° 15 kt | 20 | 1007.5 | |
| 21:18 UTC | 73.4 | 64.4 | 180° 15 kt | 22 | 1007.1 | VCTS |
| 21:50 UTC | 75.2 | 66.2 | 240° 13 kt | 22 | 1007.8 | TS |
| 21:53 UTC | 75 | 65 | 240° 12 kt | 22 | 1007.8 | TS |
| 22:32 UTC | 73.4 | 64.4 | 280° 9 kt | 15 | 1008.8 | |
| 22:53 UTC | 75 | 63 | 290° 12 kt | 15 | 1008.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cincinnati radar (KILN), 124 km away, was scanning. The volume nearest the touchdown began at 21:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:40 UTC | HAIL 1.75 | 5 N Grove City | Franklin, OH | |
| 20:56 UTC | HAIL 1 | Grove City | Franklin, OH | |
| 21:20 UTC | HAIL 1 | Newark | Licking, OH | |
| 21:35 UTC | HAIL 1 | Newark | Licking, OH | |
| 21:35 UTC | HAIL 1.75 | Newark | Licking, OH | |
| 21:35 UTC | TORNADO | West Rushville | Fairfield, OH | A STORM SURVEY INDICATED AN EFO TORNADO TOUCHED DOWN NEAR WEST RUSHVILLE. TREE DAMAGE OCCURRED ALONG THE PATH OF THE TORNADO. ROOF AND SIDING DAMAGE ALSO OCCURRED ALONG THE PATH OF THE TORNADO. |
| 21:55 UTC | TORNADO | Tarlton | Fairfield, OH | A STORM SURVEY INDICATED AN EF1 TORNADO TOUCHED DOWN 2 MILES WEST OF TARLTON. SPOTTY DAMAGE CONTINUED EAST THROUGH TARLTON INTO NORTHWEST HOCKING COUNTY. |
| 22:00 UTC | TORNADO | 3 S Somerset | Perry, OH | CONFIRMED TORNADO BY NWS STORM SURVEY 3 MILES SOUTH OF SOMERSET IN PERRY COUNTY OHIO. MAGNITUDE EF2...110 TO 120 MPH. |
| 22:00 UTC | TORNADO | Somerset | Perry, OH | TORNADO REPORTED AT SOMERSET AND JUNCTION CITY. |
| 22:00 UTC | TORNADO | The Plains | Athens, OH | HIT TRAILER PARK AND OVERTURNED SEVERAL TRAILERS ON US 33 |
| 22:20 UTC | TORNADO | Crooksville | Perry, OH | CONFIRMED TORNADO BY NWS STORM SURVEY TEAM NEAR CROOKSVILLE IN PERRY COUNTY OHIO...BETWEEN 610 PM AND 630 PM EDT...MAGNITUDE EF1. |
| 22:39 UTC | TSTM WND DMG | 4 Sse Haydenville | Hocking, OH | ONE TREE DOWN ON MCDANIEL RD. |
| 22:48 UTC | HAIL 1 | Nelsonville | Athens, OH | |
| 22:54 UTC | TORNADO | 4 S Nelsonville | Athens, OH | CONFIRMED TORNADO 4 MILES SOUTH OF NELSONVILLE AROUND 654 PM EDT. 3 MILES LONG AND 300 YARDS WIDE. MAGNITUDE EF2. |
| 22:54 UTC | TORNADO | 5 S Nelsonville | Athens, OH | ON PERRY RIDGE ROAD. |
| 23:00 UTC | TORNADO | The Plains | Athens, OH | HIT TRAILER PARK AND OVERTURNED SEVERAL TRAILERS ON US 33 |
| 23:15 UTC | TORNADO | 4 Ene Athens | Athens, OH | AUTO TECH BUILDING IS GONE. DEBRIS EVERYWHERE. |
| 23:40 UTC | FUNNEL CLOUD | Athens | Athens, OH |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2010 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of September 16, 2010
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 16 | 4:38 PM EDT | EF0 | Delaware, OH | 0.1 | 100 | $3,000 | ||
| September 16 | 5:26 PM EDT | EF2 | Wayne, OH | 11.5 | 150 | $35 million | ||
| September 16 | 5:33 PM EDT | EF0 | Kings, NY | 2.1 | 75 | $8.5 million | ||
| September 16 | 5:42 PM EDT | EF1 | Queens, NY | 4.0 | 100 | 1 | 1 | $17 million |
| September 16 | 5:56 PM EDT | EF1 | Pickaway, OH | 2.9 | 200 | $90,000 | ||
| September 16 | 6:00 PM EDT | EF1 | Holmes, OH | 3.1 | 75 | $500,000 | ||
| September 16 | 6:00 PM EDT | EF2 | Perry, OH | 7.0 | 800 | 1 | $500,000 | |
| September 16 | 6:05 PM EDT | EF1 | Ocean, NJ | 2.2 | 250 | $25,000 | ||
| September 16 | 6:09 PM EDT | EF1 | Hocking, OH | 1.0 | 150 | $16,000 | ||
| September 16 | 6:20 PM EDT | EF1 | Tuscarawas, OH | 5.0 | 100 | $75,000 | ||
| September 16 | 6:21 PM EDT | EF1 | Perry, OH | 4.7 | 300 | $310,000 | ||
| September 16 | 6:54 PM EDT | EF2 | Athens, OH | 3.3 | 300 | 7 | $750,000 | |
| September 16 | 7:00 PM CDT | EF3 | Meigs, OH to WV | 9.1 | 500 | 1 | 16 | $2.5 million |
| September 16 | 8:25 PM EDT | EF1 | Wirt, WV | 0.7 | 175 | $75,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.